Tuesday, May 13, 2014

Mepron is the Anti-Christ, and Happy Drugs :)



It probably comes as no surprise to those closest to me that I hit an emotional low point this winter.

Winter has never been my friend. But, take the coldest winter in 21 years (according to the Knoxville record books), add in the fact that I didn't get my stuff back from the movers until March 10th, throw in a Babesia flare-up which prompted me to try Mepron for the first time (dear God, it hurts just remembering that experience), and a few more personal issues, voila—and you've got the perfect cocktail of misery.

A note on the Mepron: the bottle comes with a suicide warning. And I can attest to the need for one. I've never actually, seriously wanted my life to end until I started taking Mepron. Sure, it probably works wonders at killing Babesia (one of my most serious coinfections which is responsible for my nausea, spleen pain, shallow breathing, and nightmares), but it comes at the hefty price of murderous rage both at others and oneself. The drug is literally mind-altering. It made me into another person. I don't think there are enough words to describe the feeling that took over me.

I actually started writing a will and planning an end to my life—that's how messed up I was. No, I didn't act on anything, but I made a mental note to start preparing for death. My will to live was completely and utterly gone. And I know it wasn't me, it was a change in my brain's biochemistry.

Not everyone has that reaction, but enough people do to warrant a suicide warning on the label. Even though I had only taken it for two or three days—at a very low dose—I had enough sense to know I needed to stop. Now I question how many of the disproportionately high suicides in the Lyme community were committed by people taking Mepron.

But that's long behind me, as is winter. And with my stuff back, my house is finally starting to feel like a home. Springtime in Knoxville is a stunning display of purple, lavender and fuchsia blossoms, so remarkable it takes my breath away.

And yet I can't attribute all my newfound, good-natured smiliness to the sunshine and explosion of floral hues alone. I've got some old fashioned pills to thank, too.


A few weeks ago, I told my doctor I felt my Cymbalta was no longer as effective as it used to be, but that every time I've tried to slowly taper off the medication, I suffer extreme and debilitating withdrawals. After new studies came out supporting the claim that many neuroborreliosis patients may need to be on SSRIs for the entirety of their lives due to the way Lyme damages our brain's synapses and receptor sites, I've become ever-so-slightly more comfortable with the idea that I'll need psych meds for life.

So, shifting course away from trying to quit Cymbalta (which would be enormously challenging in spite of its losing effectiveness), I've added a new psych drug to the mix: I'm taking 30 mg Cymbalta in the mornings and 5 mg Viibryd (a tiny, almost-but-not-quite-insignificant dose) before bed. I've also thrown some Vitamin B Complex into the mix, and I've got more pep in my step!


Even my PMDD (extreme PMS) symptoms—which normally include severe mood changes—seem to be improved. However, the new regimen hasn't helped with the physical symptoms of PMDD (cramps, cramps and more cramps). Then again, it's only been a month since I added the Viibryd and B vitamin complex, so it might take a few cycles before the pain relieving effects kick in.

I've always said the emotional symptoms of chronic Lyme are worse than the physical ones. Give me hip pain, a burning bladder, extreme sweatiness, tachycardia and whatever else, but keep the depression, anxiety, panic attacks, despair, and crying spells. Please.


2 comments:

  1. I am having the WORST time on Mepron. I'm pretty sure my dose is too low to kill babesia, just make it angry. And I think I'm stirring up Bart too. How did you get through this?!?!

    ReplyDelete
    Replies
    1. That's how I feel. Totally nuts. I cant take it. I am going to switch meds.

      Delete